Heavy Snow, North Clearwater
- When
- December 2, 9:31 PM CST to December 3, 4:26 AM CST
- Where
- North Clearwater forecast zone
- Reported by
- Public
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
A compact upper level disturbance tracked into portions of northwest and west central Minnesota, creating areas of heavy snow. 0 inches.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A compact upper level disturbance tracked into portions of northwest and west central Minnesota, creating areas of heavy snow. Wadena received 9.0 inches of snow, Bemidji 8.3 inches, New York Mills 7.5 inches, and Sebeka 7.0 inches. The heavy snow resulted in near zero visibilities, vehicle accidents, and postponements of school activities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 2, 9:28 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
928 PM CST MON DEC 2 2013
.UPDATE...
ISSUED AT 927 PM CST MON DEC 2 2013
THE FOCUS FOR THE 10 PM UPDATE WILL BE THE ISSUANCE OF A WINTER
STORM WARNING FOR THE SOUTHEAST...MAINLY SOUTHERN BELTRAMI THROUGH
WADENA COUNTY AND EASTERN PORTIONS OF BECKER...CLEARWATER...AND
OTTER TAIL.
STORM TOTALS AT THE BEGINNING OF EVENING SHIFT WERE AROUND 5 TO 6
INCHES AND RADAR TRENDS AND THE LATEST RAP GUIDANCE INDICATED THE
EVENT SHOULD END AROUND 11 PM. HRRR WAS A BIT SLOWER...PULLING
PRECIP OUT AROUND 1 AM. HOWEVER...WITH RADAR COVERAGE EXTREMELY
POOR IN THIS AREA DUE TO DISTANCE/OVERSHOOTING ISSUES...HAVE HAD
TO MAKE A PLETHORA OF CALLS IN THE AREA. WE ARE NOW RECEIVING
REPORTS IN THE 6 TO 8 INCH RANGE WITH AN ISOLATED REPORT AROUND 9.
REPORTS FROM THE WADENA AREA INDICATE THE SNOW IS STILL COMING
DOWN AT A DECENT RATE OF AN INCH PER HOUR. AFTER COORDINATION WITH
DLH OFFICE...WILL BE ISSUING A WINTER STORM WARNING FOR THE AREA.
TOTAL ACCUMULATION MAY GET TO THE 8 TO 10 INCH RANGE WITH ISOLATED
AMOUNTS SLIGHTLY HIGHER. THE NAM IS INDICATING A NARROW BAND OF
INCREASED 280K ISENTROPIC LIFT OVER THE AREA. WARNING WILL BE IN
EFFECT UNTIL 12Z.
IT IS VERY IMPORTANT TO REALIZE THE WARNING IS PART OF THE FIRST
WAVE OF SNOW THAT HAS BEEN ADVERTISED...AND WILL BE FOLLOWED BY A
WINTER STORM WATCH FOR THE SECOND WAVE THAT WILL IMPACT THE AREA
FROM MID DAY TUESDAY THROUGH MUCH OF THE DAY WEDNESDAY. ONLY MINOR
UPDATES TO THE GRIDS FOR THE 2ND WAVE...ALTHOUGH HAVE EXPANDED THE
AREA OF LOWER POPS FOR THE LULL IN ACTIVITY EXPECTED ACROSS THE
SOUTH FOR THE REMAINDER OF TONIGHT THROUGH MID DAY TUESDAY.
UPDATE ISSUED AT 648 PM CST MON DEC 2 2013
FOCUS FOR EVENING UPDATE WILL BE TO EXTEND FAR SOUTHERN ZONES
(RANSOM/SARGENT THROUGH GRANT) WINTER WEATHER ADVISORY THROUGH 12Z
TO MATCH REST OF HEADLINES. AREA WAS SET TO EXPIRE AT
00Z...HOWEVER WEAK ECHOES MOVING INTO REGION AS WELL AS SOUNDINGS
INDICATING POSSIBILITY OF SOME FREEZING DRIZZLE...WOULD PREFER TO
EXTEND IN TIME WITH WEATHER OVER THE REGION CONTINUING. SNOWFALL
CONTINUES MAINLY ALONG AND NORTH OF I 94 CORRIDOR WITH SOME SITES
NOW REPORTING SIX INCHES (BJI AND PKD). CHECKING NOW TO SEE HOW
WIDESPREAD THE SIX INCH REPORTS ARE TO DETERMINE IF HEADLINES
SHOULD BE UPDATED. MORE DIFFICULT TO DETERMINE IN THIS AREA AS
RADAR OVERSHOOTS SNOW IN THE BJI AREA...SO MAINLY WILL GO OFF WEB
CAMS AND PUBLIC REPORTS. STAY TUNED FOR MORE INFO IN THIS REGION.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 321 PM CST MON DEC 2 2013
PRECIP TYPE...SNOW AMOUNTS AND WHAT TO DO WITH HEADLINES CONTINUE
TO BE THE PRIMARY FORECAST HEADACHES FOR THE PERIOD.
MAIN UPPER LOW IS STILL DIGGING INTO THE PAC NW THIS
AFTERNOON...WITH ONLY PARTIAL RAOB SAMPLING FOR THE INITIALIZATION
OF THE 12Z MODEL RUNS THIS MORNING. MODEL CONSISTENCY HAS
CONTINUED TO BE POOR EVEN IN THE FIRST 24 HOURS OF THE RUNS. SNOW
BAND FROM THE LEAD SHORTWAVE TODAY HAS BROUGHT 3 TO 6 INCHES OF
ACCUMULATION FROM WEST OF FARGO TO NEAR ALEX. HOWEVER...THE BAND
HAS BEEN WEAKENING AS IT MOVES NORTHEASTWARD. THINK THAT SNOW
ACCUMULATIONS NORTH OF THE I-94 CORRIDOR WILL BE FAIRLY LIGHT AND
MAY ONLY BE AN INCH OR TWO. HOWEVER...THERE IS STILL A LOT OF
SLICK ROADS AND SOME OF THE MODELS SOUNDINGS ACROSS THE SOUTHERN
COUNTIES SHOW THE POSSIBILITY OF SOME FREEZING DRIZZLE. WILL
CONTINUE TO KEEP THE WINTER WEATHER ADVISORY GOING OVERNIGHT.
FOR TOMORROW...THE MODELS SHOW THE FIRST UPPER SHORTWAVE EJECTING
NORTHEASTWARD INTO THE DAKOTAS TUESDAY WHILE THE NEXT SHORTWAVE
DIGS FURTHER SOUTH AND DOES NOT MOVE EASTWARD UNTIL MID WEEK.
THERE IS STILL DISAGREEMENT ON THE EXACT TRACK OF THE SFC
LOW. ALL START IT OFF AS AN INVERTED TROUGH OVER SOUTHERN
MN...WITH A DECENT PRECIP BAND OVER THE CWA AND WINDS STARTING TO
PICK UP. HOWEVER...WHEN THE MODELS CLOSE THE LOW OFF AND HOW FAR
WEST REMAINS IN QUESTION. THE ECMWF HAS TRENDED FARTHER SOUTH WITH
THE HEAVY SNOW BAND WITH EACH RUN...AND THE GFS AND 12Z NAM ALSO
SEEM TO BE FARTHER SOUTH...ALTHOUGH THE 18Z NAM HAS GONE BACK THE
OTHER DIRECTION. EVEN WITH THE FURTHER NORTH SOLUTION...THE CWA
WILL BE IN A LULL BETWEEN TODAYS LEAD SHORTWAVE AND THE NEXT VORT
MAX...SO CONDITIONS MAY NOT BE TOO BAD WHEN PEOPLE GET UP IN THE
MORNING. WITH THIS AND ALL THE UNCERTAINTY OF US EVEN GETTING 6
INCHES...WILL MAINTAIN THE WATCH AND HOLD OFF ON ANY UPGRADES FOR
NOW.
TUESDAYS SHORTWAVE WILL MOVE OFF INTO WI TUESDAY NIGHT...WITH SFC
LOW DEEPENING. THE PRESSURE GRADIENT WILL BE PICKING UP AS THE
ARCTIC HIGH DIGS INTO THE NORTHERN ROCKIES. WINDS WILL BE VERY
STRONG LATE TUESDAY INTO TUESDAY NIGHT...AND BLOWING AND DRIFTING
SNOW COULD BE A PROBLEM. WILL CONTINUE TO MAKE MENTION OF THIS IN
THE WSW AND GRIDS.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 321 PM CST MON DEC 2 2013
WEDNESDAY...AN UPPER TROUGH WILL CONTINUE OVER THE ROCKIES...WITH
ANOTHER WEAK SHORTWAVE EJECTING INTO THE PLAINS. WILL CONTINUE TO
KEEP HIGH POPS GOING AND STRONG WINDS...AND THE WATCH WILL REMAIN
THROUGH THE PERIOD. THE SFC LOW WILL MOVE OFF TO THE EAST...WITH
THE ARCTIC AIR COMING IN BEHIND IT. TEMPS MAY NOT GET OUT OF THE
SINGLE DIGITS IN THE NORTHWESTERN COUNTIES AND WITH WINDS
CONTINUING THE CHILL FACTOR WILL BE BRUTAL.
FOR WEDNESDAY NIGHT INTO THURSDAY THERE ARE STILL ENOUGH MODEL
DIFFERENCES TO KEEP A LOT OF UNCERTAINTY IN THE FORECAST. THE 12Z
ECMWF STILL HAS A PRETTY DECENT PRESSURE GRADIENT OVER THE FA WHILE
THE 12Z GFS HAS MUCH LESS. FOR NOW WILL KEEP THINGS MIDDLE OF THE
ROAD WITH SOME GUSTINESS LINGERING WED NIGHT AND THEN DIMINISHING
THINGS ON THU. COLDER AIR WILL CONTINUE TO MOVE INTO THE FA WITH
TEMPS HINGING ON CLOUD COVER. RIGHT NOW IT APPEARS LIKE A GOOD
AMOUNT OF CLOUD COVER WILL HOLD OVER THE AREA KEEPING THE REALLY
COLD TEMPS AT BAY. HOWEVER DETERMINING CLOUD AMOUNTS WITH GOOD
ACCURACY THIS FAR OUT IS TOUGH.
BY THU NIGHT INTO MONDAY CLOUD TRENDS AND TEMPS WILL BE THE MAIN
ISSUE. MODELS SEEM TO LINGER SNOW SHOWERS IN THE NORTHEAST FA A LONG
TIME OR GENERALLY FROM THU NIGHT THRU SAT NIGHT. MEANWHILE 850MB
TEMPS DROP WELL INTO THE 20S BELOW ZERO. SFC HIGH PRESSURE WILL TRY
TO BUILD INTO THE FA BY SATURDAY BUT UNTIL THEN THE 12Z ECMWF KEEPS
SUSTAINED WIND SPEEDS ABOVE 10KTS. THEREFORE IT WILL BE HARD TO
REALIZE THE FULL POTENTIAL OF THE COLD AIR. THE HIGH PRESSURE SYSTEM
IS EXPECTED TO SLIDE TO THE EAST SAT NIGHT AS ANOTHER WEAKER SYSTEM
MOVES UP INTO THE FA FROM THE SOUTHWEST. THIS NEXT SYSTEM LOOKS
WEAKER SO SNOW AMOUNTS SHOULD STAY ON THE LIGHTER SIDE. THIS SYSTEM
WOULD ALSO SPREAD MORE CLOUD COVER INTO THE REGION WHICH WOULD
CONTINUE TO MODERATE THE FRIGID AIR OVER THE FA. HOWEVER COLD IS
COLD AND CLOUDS WOULD NOT MODERATE THINGS THAT MUCH.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 640 PM CST MON DEC 2 2013
WOULD EXPECT PREDOMINANTLY MVFR CIGS LOWERING TO IFR CIGS THIS
EVENING HOWEVER THERE WILL BE SOME POCKETS OF SHORT LIVED VFR
CONDS TONIGHT. GFK LATEST OB CONTINUES TO SHOW VFR CIGS WITH MVFR
ELSEWHERE SO WILL NOT MENTION VFR IN TAFS. ALSO WILL SEE LIGHT
SNOW WTIH SOME REDUCED VSBYS OVER BJI THIS EVENING UNDER SOME
HEAVIER SNOW SHOWERS. CONDS WILL CONTINUE THROUGH THE TAF PERIODS
AS A SECOND WAVE OF SNOW MOVES INTO REGION TOMORROW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
WINTER STORM WATCH FROM 6 AM CST TUESDAY THROUGH WEDNESDAY
AFTERNOON FOR NDZ006>008-014>016-024-026>030-038-039-049-
052>054.
MN...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MNZ001>009-
013>015-022-027-029-030-040.
WINTER STORM WATCH FROM 6 AM CST TUESDAY THROUGH WEDNESDAY
AFTERNOON FOR MNZ001>009-013>017-022>024-027>032-040.
WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR MNZ016-017-023-
024-028-031-032.
&&
UPDATE...SPEICHER
SHORT TERM...JR
LONG TERM...JR/GODON
AVIATION...SPEICHERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 713 AM CST MON DEC 2 2013 MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024- 026>030-038-039-054-031315- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-EAST OTTER TAIL- WADENA-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-WESTERN WALSH- 713 AM CST MON DEC 2 2013 ...WINTER WEATHER ADVISORY THROUGH TONIGHT... ...WINTER STORM WATCH TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TODAY FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. THREE TO 5 INCHES OF SNOW IS EXPECTED...WITH ISOLATED AMOUNTS OF UP TO 6 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DANGEROUS WINTER STORM IS EXPECTED TUESDAY THROUGH WEDNESDAY...WITH SNOW EXPECTED ALONG WITH INCREASING WINDS. BLIZZARD CONDITIONS WILL BE POSSIBLE IN THE RED RIVER VALLEY LATE TUESDAY AND WEDNESDAY. SNOW AMOUNTS OF 6 INCHES OR MORE WILL BE POSSIBLE THROUGH THE EVENT...ALONG WITH DANGEROUS WIND CHILLS DEVELOPING BY THURSDAY AND CONTINUING INTO THE WEEKEND. THIS WILL BE A LIFE THREATENING STORM WITH SNOW...WIND AND BITTERLY COLD AIR. PREPARE FOR THIS DANGEROUS WINTER WEATHER NOW. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW AMOUNTS AND VISIBILITIES ARE ALWAYS APPRECIATED. MNZ029-030-040-NDZ049-052-053-031315- WILKIN-WEST OTTER TAIL-GRANT-RANSOM-SARGENT-RICHLAND- 713 AM CST MON DEC 2 2013 ...WINTER WEATHER ADVISORY IS IN EFFECT TODAY... ...WINTER STORM WATCH IS IN EFFECT TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF SNOW...SLEET AND FREEZING RAIN THIS MORNING IN THE SOUTHERN RED RIVER VALLEY WILL CREATE HAZARDOUS DRIVING CONDITIONS. PRECIPITATION SHOULD CHANGE TO ALL SNOW TONIGHT...WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DANGEROUS WINTER STORM IS EXPECTED TUESDAY THROUGH WEDNESDAY...WITH SNOW EXPECTED ALONG WITH INCREASING WINDS. BLIZZARD CONDITIONS WILL BE POSSIBLE IN THE RED RIVER VALLEY LATE TUESDAY AND WEDNESDAY. SNOW AMOUNTS OF 6 INCHES OR MORE WILL BE POSSIBLE THROUGH THE EVENT...ALONG WITH DANGEROUS WIND CHILLS DEVELOPING BY THURSDAY AND CONTINUING INTO THE WEEKEND. THIS WILL BE A LIFE THREATENING STORM WITH SNOW...WIND AND BITTERLY COLD AIR. PREPARE FOR THIS DANGEROUS WINTER WEATHER NOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479691, 479692, 479693, 479694, 479695, 479696, 479697.